Wyoming, 2011

Flood in Wyoming, December 11 to 12, 2011

December 11 to 12, 2011 · NWS RIW · 1 event in 1 county or zone

An ice jam on Flat Creek in the southwest part of Jackson caused localized flooding of structures in two areas. The creek was flooded from the Snow King Avenue bridge to High School Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An ice jam on Flat Creek in the southwest part of Jackson caused localized flooding of structures in two areas. The creek was flooded from the Snow King Avenue bridge to High School Road. Several homes had basement and garage flooding near Crabtree Lane and Shelby Lane. Also affected was an automotive repair shop on Berger Lane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 11, 2:28 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 11, 2:28 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MST SUN DEC 11 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

LIMITED MOISTURE IN SOUTHWEST FLOW ALOFT WILL BRING INCREASED MID
AND UPPER LEVEL CLOUD COVER ACROSS WESTERN AND CENTRAL WYOMING.
THE CLOUD COVER WILL AID IN WARMING ALONG WITH SOME WARMING ALONG
THE EAST SLOPES OF THE MOUNTAINS WITH DOWNSLOPE WINDS.
TEMPERATURES IN THE WESTERN VALLEYS WILL BE MOST AFFECTED BY CLOUD
COVER. A PACIFIC TROUGH WILL SPLIT BRUSHING THE FAR SOUTH WITH SHOWERS
MONDAY NIGHT THROUGH TUESDAY NIGHT. AT THIS TIME IT LOOKS LIKE
THIS MOISTURE WILL REMAIN TO THE SOUTH...ALLOWING THE NORTHERN
PORTION OF THE TROUGH TO BRING SOME AREAS OF LIGHT SNOWFALL TO THE
WESTERN MOUNTAINS ON WEDNESDAY.  SNOWFALL AMOUNTS SHOULD BE VERY
LIGHT AND VERY SPOTTY. OVERALL THE MODELS ARE IN GOOD AGREEMENT IN
THE SHORT TERM.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MODELS CONTINUE TO HINT AT THE ARRIVAL OF AN AREA OF HIGH PRESSURE
WEDNESDAY NIGHT. THE ECMWF IS MORE AGGRESSIVE WITH THE ARRIVAL OF
THE RIDGE...AND ALSO HAS IT MORE AMPLIFIED THAN THE GFS.
HOWEVER...BOTH MODELS INDICATE A WEAK SHORTWAVE IN THE FLOW WHICH
WILL BRING A FEW SHOWERS TO THE NORTHWEST.

A STRONGER APPROACHING TROUGH MOVES TOWARDS THE INTERMOUNTAIN WEST
THURSDAY MORNING...WITH SHOWERS INCREASING ACROSS THE WESTERN
MOUNTAINS AND VALLEYS THROUGH FRIDAY. WITH THIS SYSTEM...THE GFS IS
THE MORE AGGRESSIVE SOLUTION. THE ECMWF INDICATES THE SYSTEM
SPLITTING AS IT APPROACHES WYOMING...WITH ASSOCIATED SHOWERS GOING
INTO THE DESERT SOUTHWEST AND ANOTHER PIECE MOVING THROUGH MONTANA.
THE GFS...MEANWHILE...KEEPS THE TROUGH INTACT...MOVING PRECIPITATION
INTO THE FOUR CORNERS REGION BY FRIDAY MORNING. THIS IS A DIFFERENT
SOLUTION THAN WAS DISPLAYED PREVIOUSLY...SO GOING FORECAST TRIES TO
TAKE A MIDDLE APPROACH...WITH SOME LIGHT PROBABILITIES ACROSS THE
FORECAST AREA THROUGH FRIDAY.

SHOWER ACTIVITY EXITS THE FORECAST AREA BY FRIDAY EVENING...WITH DRY
CONDITIONS REMAINING THROUGH SATURDAY NIGHT. ANOTHER WEAK
DISTURBANCE MAY IMPACT THE REGION SUNDAY AND SUNDAY EVENING...THOUGH
CONFIDENCE IN THIS FEATURE IS LOW.

&&

.AVIATION.../00Z ISSUANCE/

INCREASING CLOUDS EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD...THOUGH VFR CONDITIONS EXPECTED TO PREVAIL. LIGHT WIND
EXPECTED AT ALL TERMINALS.

&&

.FIRE WEATHER...

DRY AND COLD WEATHER WITH AREAS OF BRISK SOUTHWEST WINDS ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS WILL BE OVER THE AREA THROUGH
TUESDAY. AREAS OF THE WESTERN MOUNTAINS MAY SEE LIGHT SNOWFALL BY
WEDNESDAY. WITH A STABLE AIR MASS AND LOW MIXING HEIGHTS...MOST
AREAS WILL HAVE POOR SMOKE DISPERSAL. THE AREAS WITH BRISK WINDS
SHOULD SEE FAIR SMOKE DISPERSAL DURING THE AFTERNOONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 11, 12:35 PM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1235 PM MST SUN DEC 11 2011

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1235 PM MST SUN DEC 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Teton

When
December 11, 8:00 PM MST to December 12, 11:00 PM MST
Where
Teton County, 2.38 mi W of Jackson to 2.31 mi W of Jackson
Cause
Ice Jam
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.471, -110.777

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357377.